General

CaseStudy2-18102016

Created by:

 
18 Oct 2016 - General
 

A young lady, with previous background history of depression, was brought in to emergency department by her parent, due to her intentional overdose of paracetamol (of 35 tablets of 500mg tablest), with suicidal attempt. She did took the overdose of paracetamol, around 6-7 hours prior to attending casualty. She denied taking any other medication, and also denied drinking any alcohol involved. She did felt some minimal regret of taking the overdose. Her mood has been low for the last few days, which may contribute to the event. Clinically, patient is asymptomatic, with normal vital sign. Her liver function test, and coagulation profile (INR) were normal. Her paracetamol level was well above the treamtent line. What are the treatment that she should be given ? Apart from the medical treatment,  what other managment plan should be implemented as well?

Yes, intravenous N-acetylcysteine (NAC) will be treatment of choice for her paracetamol overdose. The treatment should be commenced as early as possible during the admission. Patient’s liver function test and coagulation profile should be monitored closely during the treatment period, as acute liver injury can occur. In addition, patient should also be assessed by psychiatric team as early as possible during the admission, as patient was admitted with a serious suicidal attempt. After the acut...
 (Total 109 words)
You Yi Hong She has taken paracetamol 6-7hr back so as said by Mahmoud AbdelAziz acetylcysteine is the best antidote continue for 72 hr, Methionine an alternative if it is not available. And you have missed the plasma concentration level of Paracetamol because it is having Tmax of about 30 min to 2 hr, based on which the treatment...
 (Total 80 words)
Given the facts that this was in the context of a suicide attempt and her blood paracetamol level is higher than the safe line after 6 hours, she must receive N Acetyl Cysteine. Intravenous acetylcysteine is the antidote to treat paracetamol overdose and is virtually 100% effective in preventing liver damage when given within 8 hours of the overdose. After this time efficacy falls substantially. Initial infusion time should vary from 15 minutes to 60 minutes in order to reduce the incidence of a...
 (Total 128 words)